Alert archive / Virginia / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 88, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2015, 3:53 PM EDT for Caswell County, North Carolina; Halifax County, Pittsylvania County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2015, 3:53 PM EDT (19:53 UTC)
- Expired
- Jul 5, 2015, 4:47 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caswell County, NC, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
295
WUUS51 KRNK 051953
SVRRNK
NCC033-VAC083-143-052100-
/O.NEW.KRNK.SV.W.0088.150705T1953Z-150705T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT SUN JUL 5 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 500 PM EDT
* AT 353 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BLANCH...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TURBEVILLE...
MILTON...
SEMORA...
ALTON...
AND ELMO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3649 7932 3657 7933 3657 7931 3658 7930
3658 7933 3660 7933 3674 7901 3654 7895
3654 7914 3648 7914
TIME...MOT...LOC 1953Z 248DEG 17KT 3654 7930
HAIL...1.00IN
WIND...60MPH
$$
DS3 follow-up statements
427
WWUS51 KRNK 052012
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT SUN JUL 5 2015
NCC033-VAC083-143-052100-
/O.CON.KRNK.SV.W.0088.000000T0000Z-150705T2100Z/
CASWELL NC-PITTSYLVANIA VA-HALIFAX VA-
412 PM EDT SUN JUL 5 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN
HALIFAX COUNTIES...
AT 410 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MILTON...
MOVING EAST AT 20 MPH. WHILE THERE HAVE BEEN SOME INDICATIONS OF THE
STORM WEAKENING...IT IS EXPECTED TO MERGE WITH OTHER STORMS IN
ADVANCE OF IT. A REINTENSIFICATION IS EXPECTED WHEN THIS HAPPENS.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
TURBEVILLE...
MILTON...
SEMORA...
ALTON...
AND ELMO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3649 7932 3657 7933 3657 7931 3658 7930
3658 7933 3660 7933 3674 7901 3654 7895
3654 7914 3648 7914
TIME...MOT...LOC 2010Z 248DEG 17KT 3657 7921
HAIL...<.75IN
WIND...60MPH
$$
DS066
WWUS51 KRNK 052029
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT SUN JUL 5 2015
VAC143-052038-
/O.CAN.KRNK.SV.W.0088.000000T0000Z-150705T2100Z/
PITTSYLVANIA VA-
429 PM EDT SUN JUL 5 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PITTSYLVANIA
COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3649 7924 3666 7919 3674 7901 3654 7895
3654 7914 3648 7914
TIME...MOT...LOC 2028Z 235DEG 14KT 3660 7913
$$
NCC033-VAC083-052100-
/O.CON.KRNK.SV.W.0088.000000T0000Z-150705T2100Z/
CASWELL NC-HALIFAX VA-
429 PM EDT SUN JUL 5 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN CASWELL AND SOUTHWESTERN HALIFAX COUNTIES...
AT 428 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELMO...MOVING
NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
TURBEVILLE...
MILTON...
SEMORA...
ALTON...
AND ELMO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3649 7924 3666 7919 3674 7901 3654 7895
3654 7914 3648 7914
TIME...MOT...LOC 2028Z 235DEG 14KT 3660 7913
HAIL...<.75IN
WIND...60MPH
$$
DS718
WWUS51 KRNK 052047
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT SUN JUL 5 2015
NCC033-VAC083-052057-
/O.CAN.KRNK.SV.W.0088.000000T0000Z-150705T2100Z/
CASWELL NC-HALIFAX VA-
447 PM EDT SUN JUL 5 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASWELL AND
SOUTHWESTERN HALIFAX COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3649 7924 3666 7919 3674 7901 3654 7895
3654 7914 3648 7914
TIME...MOT...LOC 2044Z 248DEG 17KT 3663 7903
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:20 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 5, 1:20 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 120 PM EDT SUN JUL 5 2015 .SYNOPSIS... AN UPPER LOW WILL DRIFT SLOWLY FROM EAST TENNESSEE TODAY TOWARD WESTERN PENNSYLVANIA BY LATE MONDAY BRINGING WIDESPREAD RAIN AND A FEW THUNDERSTORMS TO THE AREA TODAY THROUGH MONDAY. A COLD FRONT WILL MOVE INTO THE REGION FROM THE OHIO VALLEY BY WEDNESDAY...THEN STALL AND LIFT BACK NORTH AS A WARM FRONT LATE IN THE WEEK AS HIGH PRESSURE ALOFT BUILDS ACROSS THE SOUTHEAST STATES. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. BELOW NORMAL TEMPERATURES EARLY IN THE WEEK WILL TREND TO ABOVE NORMAL TEMPERATURES BY THE END OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 952 AM EDT SUNDAY... FLASH FLOOD WATCH REMAINS IN EFFECT FOR FAR WEST THROUGH TONIGHT. THIS MORNING 12Z RNK SOUNDING SUPPORTS THE POTENTIAL FOR HEAVY RAIN WITH S-SW FLOW AND INCREASED PWATS AT 1.5 INCH. FFG IS RELATIVELY LOWER IN THE FAR WEST. MODIFIED POPS AND PRECIPITATION TOWARDS RADAR TRENDS THIS MORNING...THEN LEANED TOWARDS HRRR SOLUTION FOR LATE MORNING INTO THIS AFTERNOON. IN GENERAL...TRIMMED BACK POPS IN THE EAST THIS MORNING. ADJUSTED TEMPERATURES WITH LATEST SURFACE OBS AND BLENDED TOWARDS ADJMAV...WHICH SEEMED TO CAPTURE COOLER TEMPERATURES IN THE MOUNTAINS. MORE CHANGES LATER TODAY... AS OF 515 AM EDT SUNDAY... A CLOSED LOW WILL BE SPLITTING OFF FROM THE MEAN TROF AND SLOWLY MOVING OVER THE REGION TODAY AND TONIGHT. THIS WILL SET THE AREA UP FOR SOME WIDESPREAD RAINFALL WITH UPPER DIFFLUENCE AND DEEP E/SE FLOW WITH GOOD MOISTURE TRANSPORT GENERATING PRECIPITABLE WATER VALUES APPROACHING TWO INCHES. THANKFULLY ANTECEDENT CONDITIONS ARE NOT AS WET AS THEY COULD HAVE BEEN AND THE MOST VULNERABLE AREAS TO HYDRO CONCERNS ARE FROM THE MOUNTAIN EMPIRE REGION UP THROUGH SOUTHEAST WEST VIRGINIA...SO A FLASH FLOOD WATCH HAS BEEN POSTED FOR THOSE COUNTIES FROM LATE THIS MORNING THROUGH TONIGHT. AS THE LOW SPINS SLOWLY TO OUR WEST...WE WILL SEE A BIT OF A DRY SOT WORK IN FROM THE SOUTHWEST. SEVERAL MODELS ARE QUITE AGGRESSIVE WITH SHUTTING DOWN THE PRECIPITATION QUICKLY BUT WITH A CLOSED LOW AND DECENT SYNOPTIC SUPPORT IN PLACE WILL SHADE THINGS TOWARD THE SLOWER/WETTER SOLUTIONS. WITH A GOOD AMOUNT OF CLOUD COVER EXPECTED WE SHOULD SEE TEMPERATURES TODAY JUST A FEW DEGREES COOLER THAN YESTERDAY WITH LOW/MID 80S EAST TO LOW/MID 70S WEST. LOWS TONIGHT WILL GENERALLY BE 65 TO 70 EAST...WITH 60 TO 65 WEST. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... AS OF 430 AM EDT SUNDAY... CLOSED UPPER LOW WILL BE NEAR THE VA/WV/KY BORDER INTERSECTION AT 12Z MON...DRIFTING NORTH-NORTHEAST INTO WESTERN PA BY EVENING. THE WARM ADVECTION AND HEAVIEST PART OF THE RAINFALL SHOULD BE LIFTING TOWARD THE I-64 CORRIDOR AT THE START OF THIS PERIOD...THEN INTO NORTHERN VA/WV BY AFTERNOON/EVENING. AS IT DOES SO...A BAROCLINIC ZONE WILL DEVELOP ON THE WEST SIDE OF THE UPPER LOW. SOMEWHAT OF A DRY SLOT IS EVIDENT WORKING ITS WAY INTO THE PIEDMONT AND AREAS EAST OF THE BLUE RIDGE BY AFTERNOON. WIDESPREAD RAIN SHOWERS DURING THE MORNING SHOULD FOCUS MORE TOWARD THE NORTHERN AND WESTERN PART OF THE CWA BY AFTERNOON INTO THE EARLY EVENING...BEFORE TAPERING OFF IN THESE AREAS AFTER SUNSET. THE HEAVIEST RAIN DURING THE DAY SHOULD FALL ROUGHLY NEAR THE I-77 AND I-64 CORRIDORS WITH THE COMBINED EFFECT OF WARM ADVECTION RAINFALL EARLY IN THE EVENT...TRANSITIONING TO DEFORMATION RAINFALL WEST DURING THE AFTERNOON. AFTERNOON PRECIPITATION SHOULD BE LIMITED TO A FEW SPOTTY SHOWERS ACROSS AREAS EAST OF THE BLUE RIDGE WITH AN ANTICIPATED DRY SLOT IN THAT REGION. WILL HOLD ONTO LIKELY POPS ACROSS WEST MUCH OF THE DAY...WITH POPS DECREASING INTO THE SLIGHT CHANCE CATEGORY NC COUNTIES BY EVENING. QPF AFT 12Z SHOULD RANGE FROM 3/4 INCH IN THE WEST AND NORTHWEST TO 1/4 INCH IN THE SOUTHEAST PART OF THE CWA. THIS RAINFALL SHOULD NOT BE ENOUGH TO EXACERBATE ANY FLOODING PROBLEMS...BUT LATER SHIFTS WILL NEED TO EVALUATE IF THE FLASH FLOOD WATCH WILL NEED TO CONTINUE BEYOND THE CURRENT 10Z MON EXPIRATION. BY MONDAY NIGHT...THE UPPER LOW WILL HAVE MOVED FAR ENOUGH NORTH AWAY FROM THE AREA...AS WELL AS SHEARING OUT...THAT ANY ASSOCIATED RAINFALL ACROSS OUR REGION SHOULD HAVE ENDED. LOW CLOUDS AND PATCHY DRIZZLE MAY LINGER ACROSS THE MOUNTAINS...BUT NO APPRECIABLE RAINFALL IS EXPECTED. FOR TUESDAY...PROGRESSIVE FLOW ACROSS THE NORTHERN STATES WILL QUICKLY PUSH A NEW FRONTAL ZONE AND ASSOCIATED WEAK UPPER TROUGH INTO THE REGION FROM THE WEST. LINEAR ORIENTED...POTENTIALLY STRONG CONVECTION...APPEARS LIKELY WITH THIS SYSTEM. THIS ACTIVITY WILL LIKELY REACH WESTERN WV/FAR SOUTHWEST VA AND THEN DIMINISH AS IT ATTEMPTS TO CROSS THE MOUNTAINS DURING THE LESS FAVORABLE EVENING HOURS. THIS AGREES WELL WITH THE MARGINAL RISK SPC HAS ADVERTISED ON DAY 3 ENDING JUST SHY OF OUR WESTERN BORDER. OTHERWISE...MUCH OF THE DAY TUESDAY SHOULD OFFER A MINIMUM OF PRECIPITATION ACTIVITY ACROSS THE CWA...ESPECIALLY EAST OF THE BLUE RIDGE. HAVE GENERALLY ADVERTISED ONLY SLIGHT CHANCE POPS FOR AREAS EAST OF THE BLUE RIDGE WITH A WARM...MOIST ATMOSPHERE IN PLACE...BUT DYNAMICS WILL BE LIMITED AT BEST. WEDNESDAY HAS BECOME MORE PROBLEMATIC TODAY AMONG THE MODELS THAN INDICATED YESTERDAY AS A RESULT OF INCREASED SUBTROPICAL RIDGING ACROSS THE SOUTHEAST STATES. THIS ALLOWS THE TUESDAY FRONT TO DRIFT INTO THE CWA AND THEN LIFT BACK NORTH. IT SHOULD LINGER LONG ENOUGH IN THE REGION WEDNESDAY TO SERVE AS A FOCUS FOR SCATTERED IF NOT NUMEROUS CONVECTION DURING AFTERNOON HEATING. TEMPERATURES SHOULD REMAIN BELOW NORMAL WEST OF THE BLUE RIDGE MONDAY WITH WIDESPREAD CLOUDS AND RAIN. HOWEVER...EAST OF THE BLUE RIDGE SOME INSOLATION IS EXPECTED DURING THE AFTERNOON AND WE SHOULD SEE MAXIMUM TEMPERATURES CLOSER TO NORMAL IN THOSE AREAS. MAXIMUM TEMPERATURES FINALLY REACH ABOVE NORMAL LEVELS IN MUCH OF THE CWA TUESDAY WITH INCREASED AMOUNTS OF SUNSHINE AND SOUTHWEST SURFACE FLOW. WESTERN AREAS WILL SEE MAXIMUM TEMPERATURES CLOSER TO NORMAL AGAIN WEDNESDAY WITH CLOUDS AND PRECIPITATION. MINIMUM TEMPERATURES WILL AVERAGE WELL ABOVE NORMAL THROUGH MUCH OF THE PERIOD...THANKS TO CONTINUED HIGH MOISTURE CONTENT AND DEWPOINTS. && .LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 500 AM EDT SUNDAY... EXTENDED PERIOD TRENDING WARMER...BUT STILL SOMEWHAT UNSETTLED. MODELS...TO VARYING DEGREES...ADVERTISING AN INTENSIFYING UPPER RIDGE ACROSS THE SOUTHEAST STATES INTO THE MID-ATLANTIC. THE GFS/CANADIAN ARE STRONGEST WITH THE UPPER RIDGE...THE ECMWF IS THE WEAKEST...KEEPING A MORE ACTIVE WESTERLY FLOW ACROSS THE REGION. AT ANY RATE...INSTABILITY WILL BE GREATER THAN IN RECENT DAYS. AT THIS POINT...IT APPEARS THAT THURSDAY SHOULD OFFER THE BEST CHANCE FOR WIDESPREAD CONVECTION...BUT CONDITIONS SHOULD BECOME MORE UNFAVORABLE FOR WIDESPREAD ORGANIZED CONVECTION THROUGH THE END OF THE WEEK INTO THE WEEKEND WITH UPPER RIDGING TAKING HOLD OF THE REGION FROM THE SOUTH. THIS SHOULD PUSH THE MORE ACTIVE BAROCLINIC ZONE INTO OH/PA/MD/NJ. WILL NEED TO WATCH LATER TRENDS OF THE MODELS TO MAKE SURE THIS TREND CONTINUES...AS OPPOSED TO SHIFTING THE BAROCLINIC ZONE FURTHER SOUTH AND WITH NORTHWEST FLOW ALOFT...SHOULD THE UPPER RIDGE DRIFT FURTHER WEST AND REMAIN LESS AMPLIFIED THAN CURRENTLY INDICATED. WITH THE UPPER RIDGING...WE WILL HAVE TO START TALKING ABOUT HIGHS IN THE 90S AGAIN ACROSS THE PIEDMONT. HUMIDITY LEVELS WILL BE HIGH WITH DEWPOINTS NEAR 70...SO WILL NEED TO WATCH APPARENT TEMPERATURES IN THOSE AREAS TOWARD MID-WEEK. NEEDLESS TO SAY...TEMPERATURES APPEAR DESTINED TO ABOVE NORMAL LEVELS THROUGH MUCH OF THE PERIOD. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... AS OF 120 PM EDT SUNDAY... POOR AVIATION CONDITIONS EXPECTED THROUGH THE TAF VALID PERIOD. A CLOSED UPPER LOW OVER EASTERN TENNESSEE THIS AFTERNOON WILL DRIFT SLOWLY NORTHEAST TONIGHT AND REACH WESTERN PENNSYLVANIA BY LATE MONDAY. MVFR CONDITIONS WILL PREVAIL WITH POCKETS OF IFR/LIFR IN CONVECTION AND LOW CLOUDS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO TONIGHT...WITH THE BEST COVERAGE AND DURATION ACROSS THE WESTERN SITES...ESPECIALLY KLWB AND KBLF. LOCATIONS WITH A GOOD CHANCE FOR THUNDERSTORMS ARE WHERE SOLAR HEATING WILL COMBINE WITH ENOUGH INSTABILITY TO SUPPORT THUNDERSTORMS. DAN IS THE TAF SITE WITH BEST CHANCE FOR A THUNDERSTORM THIS AFTERNOON INTO THIS EVENING. MOST OF THE STORMS WILL DIMINISH WITH LOSS OF HEATING BUT SOME SHOWERS MAY LINGER IN THE WEST TONIGHT. AREAS OF LOW CLOUDS...FOG...AND DRIZZLE WILL LIKELY PERSIST OVERNIGHT AFTER THE HEAVIER RAIN DRIFTS NORTH OF THE AREA. UNSETTLED WEATHER WILL CONTINUE MONDAY WITH MVFR/IFR SHOWERS AND EMBEDDED THUNDERSTORMS. THE BEST CHANCE FOR CONVECTION WILL OCCUR ACROSS THE NORTH. OUTSIDE OF THUNDERSTORMS...EAST TO SOUTHEAST WINDS WILL PREVAIL AT 4-7KTS TONIGHT. THEN WINDS BECOMING LIGHT AND VARIABLE OVERNIGHT INTO MONDAY. WINDS WILL BECOME SOUTH TO SOUTHWEST AT 5-10 KTS MONDAY AFTERNOON. MEDIUM CONFIDENCE IN CEILINGS...VISIBILITIES AND WINDS DURING THE TAF PERIOD. EXTENDED AVIATION DISCUSSION... POOR AVIATION CONDITIONS TO CONTINUE INTO NEXT WEEK...BUT WINDOWS OF OPPORTUNITY FOR VFR CONDITIONS INCREASE TUE. UPPER LOW/TROUGH WILL MOVE INTO WESTERN PA BY MONDAY EVENING. MEANWHILE...A COLD FRONT WILL APPROACH FROM THE OH VALLEY BY WED. THIS LEAVES A VERY UNSETTLED/WET PATTERN ACROSS THE REGION THROUGH MOST OF THE PERIOD. TUE THROUGH THE DAY OFFERS THE BEST CHANCE FOR SEVERAL HOURS OF VFR...ESPECIALLY EAST OF THE BLUE RIDGE. EXPECT WIDESPREAD LATE NIGHT/EARLY MORNING LOW CLOUDS/FOG WITH IFR-LIFR CIGS/VSBYS. OVERALL...CONDITIONS SHOULD IMPROVE TO MVFR- VFR OUTSIDE SHRA/TSRA ACTIVITY DURING THE AFTERNOONS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ007-009-010-012. NC...NONE. WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ042-043-507-508. && SYNOPSIS...MBS NEAR TERM...AMS/KK/MBS SHORT TERM...RAB LONG TERM...PM/RAB AVIATION...KK/RAB
Hazardous weather outlook, Jul 5, 2:50 PM EDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT SUN JUL 5 2015 VAZ007-009-010-012-WVZ042-043-507-508-061900- TAZEWELL-SMYTH-BLAND-WYTHE-MERCER-SUMMERS-EASTERN GREENBRIER- WESTERN GREENBRIER- 250 PM EDT SUN JUL 5 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. RAINFALL WILL CONTINUE INTO MONDAY AFTERNOON ASSOCIATED WITH AN UPPER LOW MOVING NORTHWARD OUT OF THE TENNESSEE VALLEY. MINOR FLOODING ISSUES COULD CONTINUE INTO MONDAY IN AREAS THAT EXPERIENCE HEAVIER RAINFALL. BY TUESDAY EVENING...SHOWERS AND THUNDERSTORMS...ASSOCIATED WITH A COLD FRONT APPROACHING FROM THE OHIO VALLEY...WILL BE MOVING INTO THE REGION FROM THE WEST. THE STORMS ARE EXPECTED TO DIMINISH AS THEY REACH THE WESTERN COUNTIES. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED ON TUESDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AS A FRONTAL SYSTEM LINGERS THROUGH THE REGION. LOCALLY HEAVY RAINFALL AND ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. FOR THURSDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS REMAIN POSSIBLE...BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ011-013>018-022>024-032>035-043>047-058-059- WVZ044-061900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GILES-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE- 250 PM EDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN UPPER LOW LOCATED ACROSS THE EASTERN TENNESSEE VALLEY WILL BRING WIDESPREAD RAIN SHOWERS AND A FEW THUNDERSTORMS TO THE AREA TODAY. LOCALLY HEAVY RAINFALL IS POSSIBLE. ISOLATED STORMS COULD BECOME STRONG DURING THE AFTERNOON AND EVENING AND PRODUCE STRONG WIND GUSTS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY IS LOW AT THIS TIME. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AS A COLD FRONT DRIFTS INTO THE REGION. LOCALLY HEAVY RAINFALL AND ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE. FOR THURSDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS REMAIN POSSIBLE...BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ019-020-061900- ALLEGHANY VA-BATH- 250 PM EDT SUN JUL 5 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY IS LOW AT THIS TIME. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AS A COLD FRONT DRIFTS INTO THE REGION. LOCALLY HEAVY RAINFALL AND ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE. FOR THURSDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS REMAIN POSSIBLE...BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 5, 2:13 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 213 PM EDT SUN JUL 5 2015 NCZ005-VAZ043-044-051900- ROCKINGHAM-HENRY-PITTSYLVANIA- 213 PM EDT SUN JUL 5 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND SOUTHEASTERN HENRY COUNTIES... AT 213 PM EDT...A STRONG THUNDERSTORM WAS OVER HARRISONS CROSSROADS...MOVING NORTHEAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EDEN... WENTWORTH... MAYFIELD... HARRISONS CROSSROADS... AND AIKEN SUMMIT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3640 7973 3645 7979 3663 7973 3656 7949 TIME...MOT...LOC 1813Z 233DEG 11KT 3646 7972 DS
Special weather statement, Jul 5, 2:26 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EDT SUN JUL 5 2015 VAZ016-051900- CARROLL- 226 PM EDT SUN JUL 5 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARROLL COUNTY... AT 226 PM EDT...A STRONG THUNDERSTORM WAS NEAR LAMBSBURG...MOVING NORTHEAST AT 15 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HILLSVILLE... FANCY GAP... GLADESBORO... AND LAMBSBURG. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3658 8074 3661 8081 3676 8072 3670 8057 TIME...MOT...LOC 1826Z 220DEG 15KT 3663 8074 DS
Special weather statement, Jul 5, 3:27 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT SUN JUL 5 2015
NCZ002-003-019-052000-
WILKES-ALLEGHANY-SURRY-
327 PM EDT SUN JUL 5 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
SURRY...NORTHEASTERN WILKES AND EASTERN ALLEGHANY COUNTIES...
AT 326 PM EDT...A STRONG THUNDERSTORM WAS OVER TRAPHILL...MOVING
NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOTTOM...
TRAPHILL...
MOUNTAIN PARK...
ABSHERS...
AND DOCKERY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3625 8104 3633 8117 3656 8097 3656 8094
3647 8070
TIME...MOT...LOC 1926Z 220DEG 26KT 3634 8105
DSSpecial weather statement, Jul 5, 3:40 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 340 PM EDT SUN JUL 5 2015 VAZ032-033-052015- PATRICK-FRANKLIN- 340 PM EDT SUN JUL 5 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PATRICK AND SOUTH CENTRAL FRANKLIN COUNTIES... AT 340 PM EDT...A STRONG THUNDERSTORM WAS OVER FAIRY STONE STATE PARK...MOVING NORTHEAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FAIRY STONE STATE PARK. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3677 8011 3682 8016 3689 8007 3687 7995 TIME...MOT...LOC 1940Z 232DEG 11KT 3682 8009 DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:07 PM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 3 hr |
| Jul 5, 12:53 AM EDT | Special Weather Statement | RNK | Rockingham | 52 min |
| Jul 5, 4:35 AM EDT | Flash Flood Watch | RNK | Alleghany | 25 hr |
| Jul 5, 2:13 PM EDT | Special Weather Statement | RNK | Rockingham | 47 min |
| Jul 5, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 70 min |
| Jul 5, 3:24 PM EDT | Areal Flood Advisory | RNK | Caswell | 3 hr |
| Jul 5, 3:27 PM EDT | Special Weather Statement | RNK | Alleghany | 33 min |
| Jul 5, 4:46 PM EDT | Special Weather Statement | RNK | Yadkin | 29 min |
| Jul 5, 5:21 PM EDT | Special Weather Statement | RNK | Rockingham, Stokes | 39 min |
| Jul 5, 5:59 PM EDT | Special Weather Statement | RNK | Rockingham | 31 min |
| Jul 5, 6:06 PM EDT | Special Weather Statement | RNK | Alleghany | 24 min |
| Jul 5, 6:31 PM EDT | Special Weather Statement | RNK | Caswell | 29 min |
| Jul 5, 6:54 PM EDT | Special Weather Statement | RNK | Caswell | 36 min |
| Jul 5, 2:26 PM EDT | Special Weather Statement | RNK | Carroll | 34 min |
| Jul 5, 3:40 PM EDT | Special Weather Statement | RNK | City of Martinsville | 35 min |
| Jul 5, 4:21 PM EDT | Special Weather Statement | RNK | Carroll | 24 min |
| Jul 5, 4:54 PM EDT | Special Weather Statement | RNK | Carroll | 36 min |
| Jul 5, 4:55 PM EDT | Special Weather Statement | RNK | Floyd | 35 min |
| Jul 5, 4:57 PM EDT | Special Weather Statement | RNK | Charlotte | 63 min |
| Jul 5, 5:13 PM EDT | Special Weather Statement | RNK | Tazewell | 32 min |
| Jul 5, 5:26 PM EDT | Special Weather Statement | RNK | Halifax | 34 min |
| Jul 5, 5:48 PM EDT | Special Weather Statement | RNK | Tazewell | 27 min |
| Jul 5, 6:33 PM EDT | Special Weather Statement | RNK | City of Galax | 27 min |
| Jul 5, 6:34 PM EDT | Special Weather Statement | RNK | Appomattox | 56 min |
| Jul 5, 7:03 PM EDT | Special Weather Statement | RNK | Pittsylvania | 27 min |
| Jul 5, 7:05 PM EDT | Special Weather Statement | RNK | City of Galax | 25 min |
| Jul 5, 7:26 PM EDT | Special Weather Statement | RNK | Tazewell | 34 min |
| Jul 5, 7:27 PM EDT | Special Weather Statement | RNK | Carroll | 33 min |
| Jul 5, 7:29 PM EDT | Special Weather Statement | RNK | Pittsylvania | 31 min |
| Jul 5, 7:37 PM EDT | Flash Flood Warning | RNK | Tazewell | 6 hr |
| Jul 5, 7:56 PM EDT | Special Weather Statement | RNK | Tazewell | 34 min |
| Jul 5, 7:57 PM EDT | Special Weather Statement | RNK | Bedford | 33 min |
| Jul 5, 7:58 PM EDT | Special Weather Statement | RNK | Halifax | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2015Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.